Alert archive / Ohio / Tornado Warnings in 2009
Tornado Warning 1, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jun 17, 2009, 3:22 PM EDT for Carroll County, Tuscarawas County, Ohio. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 3:22 PM EDT (19:22 UTC)
- Expired
- Jun 17, 2009, 3:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Carroll County, OH, Tuscarawas County, OH
The radar
The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:45 PM EDT | FUNNEL CLOUD | Sherrodsville, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KPBZ 171922 TORPBZ OHC019-157-171945- /O.NEW.KPBZ.TO.W.0001.090617T1922Z-090617T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 322 PM EDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN TUSCARAWAS COUNTY IN EAST CENTRAL OHIO... SOUTHWESTERN CARROLL COUNTY IN EAST CENTRAL OHIO... * UNTIL 345 PM EDT * AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF SHERRODSVILLE...MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERRODSVILLE... LEESVILLE LAKE PARK... DELLROY... CARROLLTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY. && LAT...LON 4057 8106 4043 8112 4052 8142 4059 8141 TIME...MOT...LOC 1922Z 283DEG 14KT 4053 8137 $$
1 follow-up statement
000 WWUS51 KPBZ 171932 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 332 PM EDT WED JUN 17 2009 OHC019-157-171945- /O.CON.KPBZ.TO.W.0001.000000T0000Z-090617T1945Z/ TUSCARAWAS OH-CARROLL OH- 332 PM EDT WED JUN 17 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CARROLL AND TUSCARAWAS COUNTIES... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR NORTH SHORE COTTAGE AREA...MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERRODSVILLE... LEESVILLE LAKE PARK... DELLROY... CARROLLTON... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY. LAT...LON 4050 8134 4058 8131 4057 8106 4043 8112 TIME...MOT...LOC 1932Z 281DEG 15KT 4053 8128 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 17, 1:55 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 17, 1:55 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 155 PM EDT WED JUN 17 2009 .SYNOPSIS... A SERIES OF LOW PRESSURE SYSTEMS WILL CONTINUE TO GENERATE PERIODS OF SHOWERS AND THUNDERSTORMS FOR THE REGION INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... LOW PRESSURE WILL CONTINUE AN EAST/NORTHEAST TRUNDLE ACROSS OHIO TODAY WITH ASSOCIATED WARM FRONT LIFTING ACROSS THE UPPER OHIO VALLEY. WIDESPREAD RAIN TO THE NORTH OF THE BOUNDARY CONTINUED TO LIFT NORTHWARD AS OF MIDDAY, LEAVING A MOIST BOUNDARY LAYER FOR ANY AFTERNOON WARMING TO FURTHER DESTABILIZE. WITH UPPER/MID LEVEL TROUGH PROGRESSING ACROSS THE GREAT LAKES/JET STEAK OUT OF THE MIDWEST TO PROVIDE SUPPORT, GOOD SHOWER AND THUNDERSTORM CHANCES MAY BE EXPECTED THROUGH THE EVENING...BEST OPPORTUNITY FOR WHICH WILL OCCUR WHERE BETTER INSTABILITY RESIDES. GIVEN SATELLITE PICS OF CLOUD BREAKS AND RESULTANT WARMING TEMPERATURES, DECENT INSTABILITY AXIS IS ANTICIPATED OVER EASTERN OHIO TO ABOUT THE WV PANHANDLE. THESE AREAS WILL BE MONITORED THIS AFTERNOON FOR CONVECTIVE INITIATION. SEVERE THREAT REMAINS SLIGHT DESPITE PROGNOSIS OF A HEALTHY DEEP LAYER SHEAR PROFILE WITH A CROSSING JET STREAK...WITH LIMITATIONS IMPOSED BY THE CLOUD COVER/LIMITED INSTABILITY. SHOULD STORMS DEVELOP WITH SUFFICIENT UPDRAFT/INSTABILITY, ROTATION/SUPERCELL DEVELOPMENT IS POSSIBLE WITH SEVERE HAIL, ALONG WITH AN ISOLATED TORNADO HOWEVER, PRIMARY THREAT WILL BE FROM DAMAGING WIND VIA SHORT BOWING SEGMENTS. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... THE SURFACE LOW IS FORECAST TO TRACK SUFFICIENTLY NORTH AND EAST TONIGHT TO DRAG A WEAK COLD FRONT OVER, AND ACROSS THE REGION ON THURSDAY. HENCE, PRECIP CHANCES HAVE BEEN GRADUALLY DIMINISHED THROUGH THAT TIME PERIOD, BUT NOT ELIMINATED AS PER POTENTIAL FOR NORTHWEST FLOW SHORTWAVE IGNITION OF STORMS ALONG BAROCLINIC ZONE...BETTER CHANCE FOR WHICH APPREARS TO BE ON FRIDAY. && .LONG TERM /SATURDAY THROUGH TUESDAY/... MODEL PROJECTIONS FOR THE WEEKEND AND EARLY NEXT WEEK HAVE BEEN PERSISTENT IN FORECASTS OF A TRANSITION TO ANOTHER EASTERN CANADA/CONUS MID/UPPER TROUGH. HOWEVER, QUESTIONS ON AMPLITUDE AND AXIS PLACEMENT REMAIN. FORECAST WILL BE OF A HIGHER AMPLITUDE TROUGH AND WESTWARD PLACEMENT OF THE TROUGH AXIS TO...A DRIER AND COOLER SCENARIO FOR THE UPPER OHIO REGION FOLLOWING PASSAGE OF THE SATURDAY COLD FRONT AND SUNDAY MID LEVEL TROUGH. WILL GO WITH HPC MIDDLE OF THE ROAD FORECAST FOR EARLY NEXT WEEK. AGREE THAT DEEP LOW OFF THE CAROLINAS BY MONDAY AND THEN MOVES NORTHWEST SEEMS A BIT EXTREME FOR LATE JUNE...MAY BE EVEN A BIT EXTREME FOR MID FEBRUARY. WITH THI IN MIND WILL KEEP FORECAST DRY THROUGH DAY 7. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... MVFR AND ISOLATED IFR CONDTIONS CONTINUED FOR MOST AREA PORTS INTO THE AFTERNOON AS LOW PRESSURE OVER OHIO CONTINUES TO PUSH A WARM FRONT OVER THE REGION. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR AS THE DAY PROGRESSES, BUT AFTERNOON THUNDERSTORM POTENTIAL WILL HAVE TO BE CONSIDERED BY AVIATORS. HIGH PRESSURE BUILDING OVER THE UPPER OHIO LATE TONIGHT AND THURSDAY WILL END THE SHOWERS, BUT THE MOIST SURFACE LAYER MAY HOLD MVFR/IFR STRATUS AND FOG FOR THE EARLY MORNING HOURS OF THURSDAY. ADDITIONAL LOW PRESSURE SYSTEM PASSAGES FRIDAY INTO SUNDAY WILL YIELD ADDITIONAL MVFR TO IFR EPISODES WITH SCATTERED SHOWERS AND THUNDERSTORMS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 17, 1:42 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 142 PM EDT WED JUN 17 2009 OHZ039-048-049-057>059-068-069-WVZ004-012-181745- TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE- MONROE-MARSHALL-WETZEL- 142 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. WHILE THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND AN ISOLATED TORNADO ARE POSSIBLE WEATHER HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY...WITH DAMAGING WIND STILL THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ040-041-050-PAZ013-014-020-021-029>032-WVZ001>003-021>023- 041-181745- GARRETT-CARROLL-COLUMBIANA-JEFFERSON OH-LAWRENCE-BUTLER-BEAVER- ALLEGHENY-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARION-MONONGALIA-PRESTON-TUCKER- 142 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING WITH THE PRIMARY SEVERE THREAT COMING FROM DAMAGING THUNDERSTORM WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ON FRIDAY... WITH DAMAGING WIND STILL THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-015-016-022-023-181745- MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA- 142 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH DAMAGING WIND AS THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
In the hours before
Special weather statement, Jun 17, 1:37 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 137 PM EDT WED JUN 17 2009 PAZ023-030-032-172045- INDIANA-WESTMORELAND-FAYETTE- INCLUDING THE CITIES OF...INDIANA...GREENSBURG...NEW KENSINGTON... JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...CONNELLSVILLE... OHIOPYLE 137 PM EDT WED JUN 17 2009 ...GUSTY DOWNSLOPE WIND... SOUTHEAST WIND WILL CONTINUE TO DOWNSLOPE OFF THE RIDGES THIS AFTERNOON AS A LOW PRESSURE SYSTEM CROSSES THE AREA. WIND GUSTS OF 30 TO 40 MPH MAY BE EXPECTED. WIND GUSTS OF THIS MAGNITUDE IS SUFFICIENT TO CAUSE MINOR DAMAGE OR DOWN ROTTED AND POORLY ROOTED TREES. MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD BE ALERT FOR CROSS GUSTS. 15
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:12 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson, Tuscarawas | 48 min |
| Jun 17, 3:44 PM EDT | Tornado Warning | PBZ | Carroll, Tuscarawas | 31 min |
| Jun 17, 4:08 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Jefferson | 52 min |
| Jun 17, 4:57 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 63 min |
| Jun 17, 5:30 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Tuscarawas | 60 min |
| Jun 17, 5:57 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 63 min |
| Jun 17, 5:58 PM EDT | Tornado Warning | PBZ | Tuscarawas | 47 min |
| Jun 17, 6:04 PM EDT | Areal Flood Warning | PBZ | Columbiana | 3 hr |
| Jun 17, 6:45 PM EDT | Tornado Warning | PBZ | Carroll, Harrison, Tuscarawas | 45 min |
| Jun 17, 7:00 PM EDT | Areal Flood Warning | PBZ | Carroll, Harrison, Tuscarawas | 3 hr |
| Jun 17, 7:30 PM EDT | Flash Flood Warning | PBZ | Columbiana | 3 hr |
| Jun 17, 7:42 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Harrison, Jefferson | 48 min |
| Jun 17, 7:46 PM EDT | Tornado Warning | PBZ | Belmont, Harrison | 44 min |
Nearby
Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.